There has been considerable expansion of the role of nurses in the NHS over the past few years. We now have Nurse Prescribers in general practice and Nurse Practitioners in hospital. Some people say that this is just a way of getting doctors “on the cheap”, although one can certainly make a case for tasks to be done by the person who is adequately rather than over-qualified to do them. Doctors command higher salaries than nurses - what do you get for your money?
I read an interesting article in the British Journal of General Practice a year or so ago which suggested that nurses are very good at working at the oases of knowledge whereas doctors are better at roaming the plains of uncertainty. Doctors aren't as good as nurses when it comes to following protocols and treating patients where the pathways to be followed are clear-cut, but they come into their own when the paths are vague and guidelines don't apply.
This evening I arrived for my evening surgery to find a message from one of our District Nurses. A patient had taken too many codeine tablets so would I please ring him to sort things out. He is a likeable chap but he occasionally does slightly daft things. He was recently prescribed some codeine tablets for some pain he was getting, but because the codeine did not seem to be working he had taken forty tablets between 8am yesterday and 2am this morning. I rang him to find out what was going on and he told me that he hadn't been trying to harm himself, just to get rid of the pain. He felt perfectly well, had not felt nauseous and was breathing normally. What was to be done? There is no guideline covering this situation so I had to work things out for myself.
He had taken 1200mg of codeine, which is five times the recommended daily amount and can be lethal if taken all at once. However this was spread over an eighteen hour period, and the last tablet had been taken fourteen hours ago. The half-life of codeine is about three hours, so most of the codeine he had taken would have been excreted by the time I spoke to him. Since he was fully conscious and breathing and talking normally it did not seem necessary to arrange for him to be given the antidote for codeine poisoning (naloxone) so I simply advised him about the dangers of taking too much codeine in future. We also discussed how he might deal with any constipation that occurs.
To be fair to the District Nurse she realised that he probably didn't need treatment for this overdose, otherwise she would have rung for an ambulance rather than asking me to get in touch. And yet she did not feel able to leave things as they were. She needed to speak to a doctor about it, and the buck stopped at the telephone on my desk.